Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Composite generalized Laguerre-Legendre spectral method with domain decomposition and its application to Fokker-Planck equation in an infinite channel

Authors: Ben-yu Guo and Tian-jun Wang
Journal: Math. Comp. 78 (2009), 129-151
MSC (2000): Primary 65M70, 41A30, 82C99
Published electronically: May 30, 2008
MathSciNet review: 2448700
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we propose a composite generalized Laguerre- Legendre spectral method for partial differential equations on two-dimensional unbounded domains, which are not of standard types. Some approximation results are established, which are the mixed generalized Laguerre-Legendre approximations coupled with domain decomposition. These results play an important role in the related spectral methods. As an important application, the composite spectral scheme with domain decomposition is provided for the Fokker-Planck equation in an infinite channel. The convergence of the proposed scheme is proved. An efficient algorithm is described. Numerical results show the spectral accuracy in the space of this approach and coincide well with theoretical analysis. The approximation results and techniques developed in this paper are applicable to many other problems on unbounded domains. In particular, some quasi-orthogonal approximations are very appropriate for solving PDEs, which behave like parabolic equations in some directions, and behave like hyperbolic equations in other directions. They are also useful for various spectral methods with domain decompositions, and numerical simulations of exterior problems.

References [Enhancements On Off] (What's this?)

  • 1. Bernardi C. and Maday Y., Spectral methods, in Handbook of Numerical Analysis, 209-486, ed. by Ciarlet P. G. and Lions J. L., Elsevier, Amsterdam 1997. MR 1470226
  • 2. Boyd J. P., Chebyshev and Fourier Spectral Methods, 2nd edition, Dover Publications, Inc., Mineola, New York, 2001. MR 1874071 (2002k:65160)
  • 3. Chandrasekhar S., Stochastic problems in physics and astronomy, Rev. Mod. Phys., 15(1934), 1-89. MR 0008130 (4:248i)
  • 4. Cartling B., Kinetics of activated processes from nonstationary solutions of the Fokker-Planck equation for a bistable potential, J. Chem. Phys., 87(1987), 2638-2648.
  • 5. Coulaud O., Funaro D. and Kavian O., Laguerre spectral approximation of elliptic problems in exterior domains, Comput. Meth. in Appl. Mech. Engrg., 80 (1990), 451-458. MR 1067965
  • 6. Canuto C., Hussaini M. Y., Quarteroni A. and Zang T. A., Spectral Methods in Fluid Dynamics, Springer-Verlag, Berlin, 1988. MR 917480 (89m:76004)
  • 7. Diperna R. J. and Lions P. L., On the Fokker-Planck-Boltzmann equation, Commun. Math. Phys., 120(1988), 1-23. MR 972541 (90b:35203)
  • 8. Fok J. C. M., Guo Ben-Yu and Tang Tao, Combined Hermite spectral-finite difference method for The Fokker-Planck equation, Math. Comp., 71(2001), 1497-1528. MR 1933042 (2003j:65096)
  • 9. Funaro D., Polynomial Approximations of Differential Equations, Springer-Verlag, Berlin, 1992. MR 1176949 (94c:65078)
  • 10. Funaro D. and Kavian O., Approximation of some diffusion evolution equations in unbounded domains by Hermite functions, Math. Comp., 57(1999), 597-619. MR 1094949 (92k:35156)
  • 11. Gottlieb D. and Orszag S. A., Numerical Analysis of Spectral Methods: Theory and Applications, SIAM-CBMS, Philadelphia, 1977. MR 0520152 (58:24983)
  • 12. Guo Ben-yu, Spectral Methods and Their Applications, World Scientific, Singapore, 1998. MR 1641586 (2000b:65194)
  • 13. Guo Ben-yu, Error estimation of Hermite spectral method for nonlinear partial differential equations, Math. Comp., 68(1999), 1069-1078. MR 1627789 (99i:65111)
  • 14. Guo Ben-yu, Jacobi approximations in certain Hilbert spaces and their applications to singular differential equations, J. Math. Anal. Appl., 243(2000), 373-408. MR 1741531 (2001b:65082)
  • 15. Guo Ben-yu and Ma He-ping, Composite Legendre-Laguerre approximation in unbounded domains, J. Comput. Math., 19(2001), 101-112. MR 1807108 (2002b:41005)
  • 16. Guo Ben-yu and Shen Jie, Laguerre-Galerkin method for nonlinear partial differential equations on a semi-infinite interval, Numer. Math., 86(2000), 635-654. MR 1794346 (2001h:65152)
  • 17. Guo Ben-yu, Shen Jie and Wang Li-lian, Optical spectral-Galerkin methods using generalized Jacobi polynomials, J. Sci. Comp., 27(2006), 305-322. MR 2285783
  • 18. Guo Ben-yu, Shen Jie and Xu Cheng-Long, Generalized Laguerre approximation and its applications to exterior problems, J. Comput. Math., 23(2005), 113-130. MR 2118049 (2005m:65289)
  • 19. Guo Ben-yu and Wang Li-lian, Jacobi approximations in non-uniformly Jacobi-weighted Sobolev spaces, J. Appr. Theory, 128(2004), 1-41. MR 2063010 (2005h:41010)
  • 20. Guo Ben-yu and Wang Tian-jun, Composite Laguerre-Legendre spectral method for exterior problems, submitted.
  • 21. Guo Ben-yu and Xu Cheng-long, Mixed Laguerre-Legendre pseudospectral method for incompressible fluid flow in an infinite strip. Math. Comp., 73(2004), 95-125. MR 2034112 (2004m:65157)
  • 22. Guo Ben-yu and Zhang Xiao-yong, A new generalized Laguerre approximation and its applications, J. Comp. Appl. Math., 181(2005), 342-363. MR 2146844 (2006e:65180)
  • 23. Guo Ben-yu and Zhang Xiao-yong, Spectral method for differential equations of degenerate type on unbounded domains by using generalized Laguerre functions, Appl. Numer. Math., 57(2007), 455-471. MR 2310760
  • 24. Maday Y., Pernaud-Thomas B. and Vandeven H., Une réhabilitation des méthods spèctrales de type Laguerre, Rech. Aérospat., 6(1985), 353-375. MR 850680 (88b:65135)
  • 25. Moore P. and Flaherty J., Adaptive local overlapping grid methods for parabolic systems in two space dimensions, J. Comp. Phys., 98(1992), 54-63.
  • 26. Perthame B., Higher moments for kinetic equations, The Vlasov-Poisson and Fokker-Planck cases, Math. Meth. Appl. Sci., 13(1990), 441-452. MR 1078593 (91j:82044)
  • 27. Risken H., The Fokker-Planck equation: Methods of solution and applications, 2nd ed., Springer-Verlag, Berlin, 1989. MR 987631 (90a:82002)
  • 28. Shen Jie, Stable and efficient spectral methods in unbounded domains using Laguerre functions, SIAM J. Numer. Anal., 38(2000), 1113-1133. MR 1786133 (2001g:65165)
  • 29. Tang T., Mckee S. and Reeks M. W., A spectral method for the numerical solutions of a kinetic equation describing the dispersion of small particles in a turbulent flow, J. Comp. Phys., 103(1991), 222-230.
  • 30. Wang Tian-jun and Guo Ben-yu, Composite Laguerre-Legendre pseudospectral method for Fokker-Planck equation in an infinite strip, Appl. Numer. Math., doi:10.1016/ j.apnum.2007.08.007.
  • 31. Xu Cheng-long and Guo Ben-yu, Mixed Laguerre-Legendre spectral method for incompressible flow in an infinite strip, Adv. in Comput. Math., 16(2002), 77-96. MR 1888220 (2002m:65103)
  • 32. Xu Cheng-long and Guo Ben-yu, Laguerre pseudospectral method for nonlinear partial differential equations, J. Comput. Math., 20(2002), 413-428. MR 1914675 (2003e:65184)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M70, 41A30, 82C99

Retrieve articles in all journals with MSC (2000): 65M70, 41A30, 82C99

Additional Information

Ben-yu Guo
Affiliation: Department of Mathematics, Shanghai Normal University, Shanghai, 200234, China, Scientific Computing Key Laboratory of Shanghai Universities, Division of Computational Science of E-Institute of Shanghai Universities

Tian-jun Wang
Affiliation: Department of Mathematics and Physics, Henan University of Science and Technology, LuoYang, 471003, China

Keywords: Composite generalized Laguerre-Legendre spectral method, quasi-orthogonal approximation, domain decomposition, Fokker-Planck equation in an infinite channel
Received by editor(s): April 13, 2007
Received by editor(s) in revised form: February 9, 2008
Published electronically: May 30, 2008
Additional Notes: The work of the first author was supported in part by The Grant of Science and Technology Commission of Shanghai Municipality N.75105118, The Shanghai Leading Academic Discipline Project N.T0401, and The Fund for E-institutes of Shanghai Universities N.E03004.
The work of the second author was supported in part by The Doctor Fund of Henan University of Science and Technology N.09001263.
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society